This is a case of a 31-year-old Filipino man with chronic methamphetamine use disorder who developed tetanus from a necrotic skin graft over his left calcaneus, which was fractured after a motor vehicular accident. During the course of his illness, the patient’s muscle spasms were unusually refractory to benzodiazepine, which is the first-line drug used in the management of muscle spasms. The muscle spasms were successfully controlled on the seventh day of illness with rocuronium at a dose of 10 μg/kg/min and midazolam at 0.30 mg/kg/hour. Both infusions were tapered off until the 23rd day of illness. The patient was discharged on the 30th day of illness, improved and stable.
- infection (neurology)
- neurology (drugs and medicines)
- adult intensive care
Statistics from Altmetric.com
Contributors CAGE was the primary author who wrote the manuscript. She was the resident in charge of the patient. JEEA was the senior neurology resident supervising the management of the patient. He proof-read the manuscript. PAR was the consultant supervising CAGE and JEEA. CPDM is a neurotoxicologist who advised on the possible relationship of methamphetamine toxicity to benzodiazepine tolerance.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.